The patient is a 67 year-old male with past medical history of CAD s/p CABG, CHF with EF of 15%, BiV- ICD, who was recently admitted to an outside hospital in Delaware with SOB and weakness, and was found to have frequent bouts of VT. During that hospitalization, he had suffered cardiac arrest as well, and epinephrine was administered emergently through a peripheral IV site located in his right hand. He was thereafter loaded with amiodarone for the ventricular tachycardia. It was later found that the epinephrine had infiltrated into the skin of his right hand from the peripheral IV site. Following stabilization at the outside hospital, the patient requested transfer to Wilmington VAMC for further treatment and rehabilitation. The photograph below (obtained with permission), illustrates the vast degree of skin necrosis and surrounding erythema that resulted from skin infiltration of epinephrine in this patient.
Sagar, MD, Utpal; Callahan, MD, Bonnie; and Martynowicz, DO, Ted
The Medicine Forum: Vol. 8
, Article 14.
Available at: https://jdc.jefferson.edu/tmf/vol8/iss1/14